Wednesday, May 1, 2013

Brain doc gives me some perspective

Yesterday I saw Brain Doc for an official follow up. We had an unofficial one via email when I was raised from 25 mg to 50 mg of Topamax.

For this one, I was of mixed feelings about going up to a higher dose. When I first went up to 50 mg, I had some scary side-effects and was adamant I wouldn't go up any more. But then they wore off. Unfortunately so did the medicine. Well, not "wore off" but it didn't seem to be as effective the past couple of weeks.

So we talked about it.


I went in frustrated and came out hopeful. Brain Doc pointed out that six month ago I wasn't doing much of anything and now I'm swimming and even doing a race this weekend. Of course, I was fixated on what I couldn't do and how I wanted to be walking every day at work that I wasn't swimming but that I couldn't do that and swim twice a week. He was more impressed that last week I swam two times.

He did say I need to lay off the Tylenol and Advil. Taking it a few times a week is okay but not six (or more) times. Most weeks I don't take it that often but I do have bad weeks where I  kind of depend on it.

We talked about whether to up my medication dose. He said he was looking to me for guidence on that. I said I was looking to him. We would have been at a stalemate but he did say the symptoms I'm having -- the tingling hands and feet, the scatter-brainness, the loss of appetite -- are the most common and the most mild and he fully expects them to go away when we taper me off.

In the end, we decided to up my dose to 75 mg, not a complete doubling. They don't make that dose in a single pill so I'm taking 1 50 mg and 1 25 mg pill each night. I started last night and already I feel better. Of course, it could be a coincidence as my levels tend to roll a bit -- like biking rolling hills. But I'll take it.

I'll try this level for a while and see what happens. Hopefully I'll be able to continue with this level of activity but have less pain and then I can consider adding more activity in.
Post a Comment